Alert archive / Idaho / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 29, NWS Pocatello, ID

June 1, 2015Bannock County, Franklin County, Oneida County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 1, 2015, 4:35 PM MDT for Bannock County, Franklin County, Oneida County, Idaho. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2015, 4:35 PM MDT (22:35 UTC)
Expired
Jun 1, 2015, 5:15 PM MDT
In force
40 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Franklin County, ID, Oneida County, ID

The radar

The Salt Lake City radar (KMTX), 97 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:59 PM MDTTSTM WND GST 451 Ese Clifton, IDESTIMATED 45 TO 50 MPH WIND GUSTS
Jun 1, 5:00 PM MDTTSTM WND DMG1 Ese Clifton, IDWESTON AND PRESTON EXPERIENCED 45 TO 50 MPH WIND GUSTS. SEVERAL POWER POLES ARE DOWN. NO HAIL REPORTED.
Jun 1, 5:20 PM MDTNON-TSTM WND DMG8 N Riverdale, IDEXPERIENCED 1/2 INCH HAIL AT TREASURETON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:40 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
3463 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WUUS55 KPIH 012235
SVRPIH
IDC005-041-071-012315-
/O.NEW.KPIH.SV.W.0029.150601T2235Z-150601T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
435 PM MDT MON JUN 1 2015

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO...
  FRANKLIN COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHEASTERN ONEIDA COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 515 PM MDT

* AT 434 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR CHERRY CREEK REST AREA...OR
  9 MILES SOUTHWEST OF MALAD...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PRESTON...MALAD...SWANLAKE...FRANKLIN...ONEIDA NARROWS RESERVOIR...
  PLEASANTVIEW...CHERRY CREEK REST AREA...HOLBROOK SUMMIT...DAYTON...
  WESTON...CLIFTON...OXFORD...RIVERDALE...WHITNEY...SAMARIA...
  MAPLETON AND MINK CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4200 11255 4221 11261 4242 11174 4201 11164
      4200 11181
TIME...MOT...LOC 2234Z 248DEG 39KT 4208 11236 

$$

HINSBERGER
2 follow-up statements
175 
WWUS55 KPIH 012253
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
453 PM MDT MON JUN 1 2015

IDC005-041-071-012315-
/O.CON.KPIH.SV.W.0029.000000T0000Z-150601T2315Z/
BANNOCK ID-FRANKLIN ID-ONEIDA ID-
453 PM MDT MON JUN 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN BANNOCK...FRANKLIN AND SOUTHEASTERN ONEIDA
COUNTIES...

AT 453 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF CHERRY CREEK REST
AREA...OR 8 MILES EAST OF MALAD...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
PRESTON...MALAD...SWANLAKE...FRANKLIN...ONEIDA NARROWS RESERVOIR...
PLEASANTVIEW...CHERRY CREEK REST AREA...DAYTON...WESTON...CLIFTON...
OXFORD...RIVERDALE...WHITNEY...SAMARIA...MAPLETON AND MINK CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4200 11240 4223 11248 4242 11174 4201 11164
      4200 11181
TIME...MOT...LOC 2253Z 248DEG 39KT 4216 11210 

$$

HINSBERGER
567 
WWUS55 KPIH 012313
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
513 PM MDT MON JUN 1 2015

IDC005-041-071-012323-
/O.EXP.KPIH.SV.W.0029.000000T0000Z-150601T2315Z/
BANNOCK ID-FRANKLIN ID-ONEIDA ID-
513 PM MDT MON JUN 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BANNOCK...
FRANKLIN AND SOUTHEASTERN ONEIDA COUNTIES WILL EXPIRE AT 515 PM
MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4200 11240 4223 11248 4242 11174 4201 11164
      4200 11181
TIME...MOT...LOC 2306Z 248DEG 39KT 4216 11210 

$$

HINSBERGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:26 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 1, 1:26 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
126 PM MDT MON JUN 1 2015

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.

A COLD FRONT IS MOVING THROUGH THE REGION THIS AFTERNOON. SHOWERS
AND THUNDERSTORM ARE DEVELOPING JUST BEHIND THE FRONT ALONG THE
700MB TROUGH. THE THREAT FOR SEVERE THUNDERSTORMS WILL PERSIST
INTO THE EVENING HOURS WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF THE
REGION UNTIL 03Z. MUCH OF THE ACTIVITY WILL MOVE AWAY FROM THE
REGION OVERNIGHT. THUNDERSTORMS ARE POSSIBLE ONCE AGAIN ON
TUESDAY...BUT SHOULD BE MAINLY CONFINED TO THE CENTRAL MOUNTAINS.
EXPECT BREEZY CONDITIONS FOR WEDNESDAY...PROBABLY JUST BELOW LAKE
WIND ADVISORY LEVELS. ANOTHER GOOD CHANCE FOR STORMS AREAWIDE ON
WEDNESDAY AS AN UPPER LOW BEGINS TO DIG INTO THE WEST AND A
SHORTWAVE TROUGH MOVES THROUGH THE REGION.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. UPPER TROUGH ALONG
PACIFIC COAST DEEPENS AND CLOSES CENTER OFF CALIFORNIA COAST THROUGH
THURSDAY NIGHT. UPPER LOW THEN CONTINUES TO DROP SOUTH TO NEAR SAN
DIEGO FOR THE WEEKEND. SOUTHERLY FLOW MAINTAINS MOISTURE ACROSS EAST
IDAHO. GFS WAVERING SLIGHTLY ON AMOUNT OF MOISTURE AVAILABLE FROM
ANDRES FOR THE WEEKEND...BUT POTENTIAL STILL EXISTS TO SEE AN
INCREASE BY SATURDAY. HAVE KEPT MENTION OF PRECIP EACH DAY ACROSS
THE REGION. DMH

&&

.AVIATION...ACTIVE BAND OF SHOWERS BETWEEN SURFACE COLD FRONT AND
MID LEVEL TROUGH AXIS ACROSS WESTERN IDAHO AND STRETCHING THROUGH
THE CENTRAL MOUNTAINS. MUCH OF EASTERN IDAHO CLEAR AND CONTRIBUTING
TO ACTIVE DESTABILIZATION THIS AFTERNOON. MESOSCALE MODELS CONTINUE
TO POINT AT MID AFTERNOON FOR RAPID DEVELOPMENT OF STRONG
THUNDERSTORMS. STILL EXPECTING AT LEAST ISOLATED THREAT FOR WIND
GUSTS AROUND 60 MPH AND LARGE HAIL. STILL ANTICIPATING MVFR OR IFR
WITHIN ACTIVE CONVECTION UNTIL LATE EVENING. ONCE CONVECTIVE THREAT
AS PASSED EAST IDAHO WILL RETURN TO WIDESPREAD VFR. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Jun 1, 3:14 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
314 PM MDT MON JUN 1 2015

IDZ017-020-031-032-012315-
EASTERN MAGIC VALLEY ID-UPPER SNAKE RIVER PLAIN ID-
BIG AND LITTLE WOOD RIVER REGION ID-LOST RIVER/PASHIMEROI ID-
314 PM MDT MON JUN 1 2015

...WIND GUSTS UP TO 50 MPH FOR NORTHWESTERN BINGHAM...SOUTHWESTERN
JEFFERSON...EAST CENTRAL BLAINE...SOUTHERN BUTTE AND NORTHWESTERN
BONNEVILLE COUNTIES UNTIL 5 PM MDT...

AT 311 PM MDT...STRONG OUTFLOW WINDS CONTINUE THROUGH THE ARCO
DESERT. WIND GUSTS AROUND 50 MPH WILL BE POSSIBLE THROUGH 5 PM.

LOCATIONS IMPACTED INCLUDE...
ARCO...SOUTHWEST INL...CRATERS OF THE MOON...CENTRAL INL...SOUTHEAST
INL...BUTTE CITY...HOWE AND BIG SOUTHERN BUTTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHEASTERN IDAHO.

LAT...LON 4392 11283 4363 11251 4361 11252 4320 11354
      4320 11356 4360 11366
TIME...MOT...LOC 2111Z 339DEG 7KT 4377 11283 4348 11353

DMH
Local storm report, Jun 1, 3:45 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
345 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             1 WSW CHUBBUCK          42.92N 112.48W
06/01/2015  M1.00 INCH       BANNOCK            ID   NWS EMPLOYEE

            HAIL IN CHUBBUCK TO INCLUDE WEST CHUBBUCK AND OK WARD
            PARK

&&

GWICKLUN
Special weather statement, Jun 1, 3:48 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
348 PM MDT MON JUN 1 2015

IDZ017-021-022-012245-
EASTERN MAGIC VALLEY ID-SOUTH CENTRAL HIGHLANDS ID-
LOWER SNAKE RIVER PLAIN ID-
348 PM MDT MON JUN 1 2015

...NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH AFFECTING
SOUTHEASTERN BLAINE...EASTERN CASSIA...SOUTHWESTERN POWER AND
SOUTHWESTERN ONEIDA COUNTIES UNTIL 445 PM MDT...

AT 348 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF ALBION TO
NEAR JUNIPER...AND MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MALTA...LAKE WALCOTT...COLD WATER REST AREA...JUNIPER...ROY...
HOLBROOK...YALE REST AREA...STONE...IDAHOME...SUBLETT RESERVOIR AND
SWEETZER SUMMIT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTHEASTERN IDAHO.

LAT...LON 4201 11307 4247 11358 4278 11329 4200 11240
      4200 11241
TIME...MOT...LOC 2148Z 259DEG 14KT 4243 11345 4205 11304

DMH
Local storm report, Jun 1, 4:02 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
402 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             8 W POCATELLO           42.88N 112.63W
06/01/2015  M0.75 INCH       POWER              ID   NWS EMPLOYEE

            MEASURED AT THE POCATELLO AIRPORT.

&&

GWICKLUN
Local storm report, Jun 1, 4:22 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
422 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     5 S TABER               43.25N 112.63W
06/01/2015                   BINGHAM            ID   TRAINED SPOTTER

            50 TO 60 MPH WINDS REMOVED LIMBS FROM TREES AND SIDING
            BLOWN OFF OF HOUSES IN MOORELAND.

&&

GWICKLUN
Local storm report, Jun 1, 4:29 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
429 PM MDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 NNW CHUBBUCK          42.94N 112.47W
06/01/2015  M1.50 INCH       BANNOCK            ID   TRAINED SPOTTER

            MEASURED HAIL STONE IN CHUBBUCK.

&&

GWICKLUN

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:08 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Minidoka, Power37 min
May 31, 6:46 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power44 min
May 31, 6:50 PM MDTSpecial Weather StatementPIHFremont40 min
May 31, 7:30 PM MDTSpecial Weather StatementPIHFremont30 min
May 31, 7:31 PM MDTSpecial Weather StatementPIHBannock, Bingham, Power44 min
May 31, 7:59 PM MDTSpecial Weather StatementPIHButte, Jefferson46 min
May 31, 8:38 PM MDTSpecial Weather StatementPIHBingham, Bonneville, Butte, Jefferson, Madison37 min
May 31, 9:04 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Fremont, Jefferson, Madison, Teton41 min
May 31, 9:39 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison, Teton36 min
May 31, 10:11 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison, Teton34 min
Jun 1, 4:25 AM MDTSpecial Weather StatementPIHCuster80 min
Jun 1, 5:08 AM MDTSpecial Weather StatementPIHBlaine82 min
Jun 1, 10:23 AM MDTSpecial Weather StatementPIHCuster67 min
Jun 1, 12:57 PM MDTSpecial Weather StatementPIHButte63 min
Jun 1, 1:32 PM MDTSevere Thunderstorm WarningPIHButte, Custer33 min
Jun 1, 1:56 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Power49 min
Jun 1, 2:23 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte, Jefferson52 min
Jun 1, 2:31 PM MDTSevere Thunderstorm WarningPIHButte, Clark29 min
Jun 1, 3:03 PM MDTSpecial Weather StatementPIHCassia42 min
Jun 1, 3:05 PM MDTSevere Thunderstorm WarningPIHCassia40 min
Jun 1, 3:14 PM MDTSpecial Weather StatementPIHButte2 hr
Jun 1, 3:21 PM MDTSevere Thunderstorm WarningPIHBannock, Power39 min
Jun 1, 3:48 PM MDTSpecial Weather StatementPIHPower57 min
Jun 1, 3:50 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power40 min
Jun 1, 3:58 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou47 min
Jun 1, 4:10 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville37 min
Jun 1, 4:39 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Jefferson, Madison35 min
Jun 1, 5:13 PM MDTSevere Thunderstorm WarningPIHBannock, Bear Lake, Caribou, Franklin, Oneida35 min
Jun 1, 5:13 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Madison, Teton47 min
Jun 1, 5:46 PM MDTSevere Thunderstorm WarningPIHFremont24 min
Jun 1, 5:47 PM MDTSevere Thunderstorm WarningPIHBear Lake, Caribou, Franklin43 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.